Ask The Doctors: October 2015 Women's Heart Advisor Edition
Q. My doctor suggested I take a proton pump inhibitor for gastric reflux, but I’m afraid to use it after reading that this type of drug might cause a heart attack. Should I be worried?
A. Fears about a connection between heart attack and proton pump inhibitors (PPIs)—the class of drugs that includes Nexium, Prilosec, Prevacid and others—came from a study that was not well designed to prove this point. The researchers searched two large medical record databases for patients who had had a heart attack and were taking PPIs. These patients had a 1.16-fold increased risk over patients who had had a heart attack, but were not taking these drugs. However, the researchers failed to look for other risk factors common in patients with gastric reflux that could have increased the risk of heart attack, such as diabetes or obesity. Until a better study is done, we continue to think the benefits of PPIs generally outweigh the risks. (For additional thoughts on PPIs and heart risk, see page 12.)
Q. I’ve been taking a daily aspirin for years to prevent a heart attack. Now I am scheduled for a hip replacement. Should I continue taking aspirin?
A. In patients with no history of coronary artery disease, we advise aspirin be stopped before surgery, because it does not prevent a heart attack, and it increases the risk of bleeding. There’s no clear answer as to whether it should resume after surgery.
Last year, in the largest study of its type ever published, they gave patients 200 mg of aspirin immediately before surgery. After the operation, those who had taken aspirin regularly prior to surgery took 100 mg or placebo for seven days, then resumed their prior aspirin regimen. Those who were not taking aspirin before surgery took 100 mg of aspirin or placebo for 30 days.
A month after surgery, 7 percent of the aspirin group and 7.1 percent of the placebo group died or had a heart attack. But 4.6 percent of those treated with aspirin experienced an important bleeding event, compared with 3.8 percent of the placebo group.
In another arm of the study, patients were given clonidine as an alternative to aspirin. It also failed to improve the rate of death or heart attack. Also, a significant percentage of clonidine patients suffered from hypotension or nonfatal cardiac arrest. The percentage of patients who had a heart attack was slightly greater compared with placebo.
The best medication for helping prevent a heart attack after non-cardiac surgery remains unknown. Your doctors should make sure your blood pressure and heart rate are normal during and after surgery.
Q. When I had a minor heart attack in March, my doctor said it could have been caused by the abuse I suffered for many years. What is the connection?
A. Yes, it is possible. The impact of severe psychological stress has long been suspected as a risk factor for cardiovascular disease (CVD), but the impact of trauma on the cardiovascular health of middle-aged women has not been thoroughly investigated until recently. In the June 29 issue of Circulation, researchers reported a study of the relationship between early-onset heart attack and stroke and posttraumatic stress disorder (PTSD) from trauma suffered by women in early and middle adulthood. For this project, they followed more than 52,000 women in the ongoing Nurses’ Health Study II who had answered a questionnaire about traumatic events they suffered or continued to suffer. Several types of trauma were listed, including surviving a natural disaster, unwanted sexual contact and assault.
The respondents were divided into four groups: no trauma, trauma with no symptoms of PTSD, trauma with one to three symptoms of PTSD, and trauma with four or more PTSD symptoms. The women who were exposed to trauma had a 38 percent higher risk of heart attack or stroke than those who did not suffer trauma. The risk was far higher in those who suffered no PTSD symptoms and those who reported four or more symptoms than in those who suffered one to three symptoms.
Upon closer examination, 14 percent of these cardiac events could be explained by risky behaviors such as smoking, overeating or lack of physical activity or other risk factor in women who suffered a traumatic event but had no PTSD symptoms and in 47 percent of women reporting four or more symptoms.